Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking protonix, became ethargic and irritable, taking nexium, esophagus burns, slow gallbladder shown in scan. suggestion?

My doctor prescribed protonix because I could not eat, but it made me lethargic and irritable..Now I am back on Nexium esophagus still burns..the dr. said I could take gaviscon as well...I had an endoscopy which showed esophagitgis and also an abdominal cat scan which showed a slow gall bladder (working 20% only)..I am frightened and confused.
Asked On : Mon, 9 Apr 2012
Answers:  1 Views:  65
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hello, Protonix is a proton pump inhibitor, drugs used in the treatment of peptic ulcer. This drug is more effective in erosive esophagitis than in non erosive reflux disease (GERD) & that's why it was not effective for you. Protonix (Pantoprazole) is generally well tolerated. But in 6% of individuals it can result in irritability, headache, dizziness & lack of sleep. Nexium (Esomeprazole) also belongs to the same group with good efficacy & healing rate in erosive esophagitis.
Gaviscon is an antacid. It contains sodium alginate, magnesium trisilicate & magnesium hydroxide. Sodium alginate is a food additive. Also found to be useful in esophagitis.
Magnesium salts present in Gaviscon is a smooth muscle relaxant & that is the reason for reduced movement of the gall bladder. Also Nexium & Naviscon when taken together has been reported to accentuate this problem.
Since your gall bladder movement is slowed by Gaviscon, you should stop taking Gaviscon.
Answered: Fri, 22 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor